Florida, 2012

Flood and Hail in Florida, August 20, 2012

August 20, 2012 · NWS JAX · 12 events in 5 counties and zones

Mean layer troughing positioned over SE Georgia as upper level divergence increased within the right rear quadrant of the upper level jet stream. Lingering outflow boundaries and active sea breezes in concert with a very moist and unstable airmass combined with the dynamical convective triggers to support widespread flooding and isolated severe storms during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$504,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Mean layer troughing positioned over SE Georgia as upper level divergence increased within the right rear quadrant of the upper level jet stream. Lingering outflow boundaries and active sea breezes in concert with a very moist and unstable airmass combined with the dynamical convective triggers to support widespread flooding and isolated severe storms during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 20, 8:20 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 20, 8:20 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
920 AM EDT MON AUG 20 2012

.UPDATE...
LARGE UPPER LEVEL TROUGH CONTINUES FROM THE GREAT LAKES TO THE GULF
OF MEXICO. A FRONTAL BOUNDARY MEANDERS FROM SRN MISSISSIPPI ACROSS
GA TO NC COAST. MORNING SOUNDINGS FROM NEARBY LOCATIONS SHOW DEEP
SOUTHWESTERLY FLOW OVER THE REGION AND SATELLITE SHOWS A CONVEYOR
BELT OF MOISTURE ON THE ERN EDGE OF THE TROUGH STREAMING ACROSS
THE GULF OVER THE FORECAST AREA TO THE MID ATLANTIC REGION. A
SERIES OF SHORTWAVES WILL RIDE THROUGH THIS MOISTURE BAND OVER THE
NEXT COUPLE DAYS. TEMPERATURES AT 500 MB ARE AROUND -7C AND PWATS
ARE NEAR OR ABOVE 2 INCHES. PERIODS OF HEAVY RAIN ARE EXPECTED
WITH NUMEROUS TO WIDESPREAD SHOWERS/STORMS. CLOUDS AND RAIN WILL
LIMIT MAX TEMPS AND EXPECT MID 80S AT BEST FOR MUCH OF THE AREA
WITH UPPER 80S OVER THE SOUTH PORTION. STRONGER STORMS ARE MORE
LIKELY OVER NE FL WHERE SUFFICIENT HEATING WILL DESTABILIZE THE
ATMOSPHERE AND OUTFLOWS AND SEA BREEZES WILL CONTRIBUTE TO UPLIFT.
OTHER THAN HEAVY RAINFALL...MAIN CONCERN WILL BE STRONG GUSTY
WINDS AND ISOLATED SEVERE ARE POSSIBLE ESPECIALLY NE FL...BUT SPC
HAS 5% CHANCE FOR THE ENTIRE FORECAST AREA.

&&

.AVIATION...
HAVE AMENDED TAFS TO KEEP LIFR CIGS UNTIL 15Z AND THEN MVFR AS
SHOWERS/STORMS MOVE INTO THE REGION.

&&

.MARINE...
SOUTHWEST WINDS PEAKED DURING THE PRE-DAWN HOURS...THEN BEGAN
DECREASING AT 12Z. SINCE THE NOCTURNAL SURGE IS PAST...WILL DROP
THE SCEC HEADLINE FOR OFFSHORE LEGS AND GO WITH 15 KT FOR
REMAINDER OF THE DAY. SEAS ARE RUNNING 1 TO 3 FT.

RIP CURRENTS: LOW RISK EARLY IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  85  72  84  72 /  60  60  60  50
SSI  85  75  84  74 /  60  60  60  50
JAX  87  74  86  72 /  70  70  70  50
SGJ  88  74  86  73 /  70  60  60  40
GNV  86  72  84  72 /  80  70  70  50
OCF  87  73  86  73 /  70  60  60  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

MKT/AW
Hazardous weather outlook, Aug 20, 2:34 AM EST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
334 AM EDT MON AUG 20 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-210833-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
334 AM EDT MON AUG 20 2012

...LOCALLY HEAVY RAINFALL POSSIBLE THROUGH MUCH OF THE WEEK...

...ISOLATED STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON...

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS MAY DEVELOP NEAR THE I-75 CORRIDOR OF INLAND
NORTHEAST FLORIDA BEFORE DAWN THIS MORNING.

AFTER SUNRISE...SHOWER AND THUNDERSTORM ACTIVITY WILL BECOME MORE
NUMEROUS. ACTIVITY WILL TRACK TO THE EAST NORTHEAST AROUND 15 TO 20
MPH. PERIODS OF HEAVY RAINFALL ARE LIKELY TODAY WITH LOCAL AMOUNTS OF
2 TO 3 INCHES POSSIBLE. DURING THE AFTERNOON AND EVENING A FEW
ISOLATED STRONG TO SEVERE STORMS MAY DEVELOP. WIND GUSTS OF 40 TO 60
MPH AND HAIL WILL BE THE MAIN CONCERNS IN STRONGER STORMS AS WELL AS
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A FRONTAL BOUNDARY WILL STALL OVER THE REGION TUESDAY THROUGH MIDWEEK
WHICH WILL TRIGGER NUMEROUS TO SCATTERED SHOWERS AND THUNDERSTORMS
EACH AFTERNOON AND EVENING. SCATTERED STRONG STORMS ARE EXPECTED...
WITH GUSTY WINDS...FREQUENT LIGHTNING STRIKES...AND WIDESPREAD HEAVY
DOWNPOURS. WIDESPREAD RAINFALL TOTALS OF 2 TO 5 INCHES ARE EXPECTED
ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA...AND LOCALIZED
FLOODING IS POSSIBLE DURING HEAVIER DOWNPOURS.

DRIER AIR WILL FILTER OVER SOUTHEAST GEORGIA ON THURSDAY...THEN OVER
NORTHEAST FLORIDA ON FRIDAY...WHICH WILL BRING LOWER RAIN CHANCES
INTO NEXT WEEKEND.

EASTERLY FLOW IS EXPECTED EARLY NEXT WEEK...AND AN INCREASE IN RIP
CURRENT RISK IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TODAY IF FLOODING IS OBSERVED...OR
IS WARNINGS ARE ISSUED LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ABE

In the hours before

Local storm report, Aug 20, 10:27 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1127 AM EDT MON AUG 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     LIGHTNING        BUNNELL                 29.47N 81.26W
08/19/2012                   FLAGLER            FL   EMERGENCY MNGR

            LIGHTNING STRUCK AN ANTENNA ON THE FLAGLER COUNTY
            EMERGENCY OPERATIONS CENTER. THE ANTENNA WAS BLOWN TO
            PIECES. THE LIGHTNING PROTECTION SYSTEM WORKED. NO OTHER
            DAMAGE WAS REPORTED TO THE BUILDING.

&&

MTRABERT
Special weather statement, Aug 20, 11:11 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1211 PM EDT MON AUG 20 2012

FLZ021-201645-
SUWANNEE-
1211 PM EDT MON AUG 20 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
SUWANNEE COUNTY FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 1245
PM EDT...

AT 1212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES WEST OF BRANFORD...OR 9 MILES
SOUTHEAST OF MAYO...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BRANFORD...OBRIEN...
MCALPIN...ICHETUCKNEE SPRINGS STATE PARK AND HILDRETH THROUGH 1245 PM
EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS
STORM. TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE WARNING. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS. IF FURTHER INTENSIFICATION OCCURS A WARNING MAY
BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3026 8287 3012 8279 2999 8279 2999 8276
      2997 8276 2993 8280 2989 8289 2989 8292
      2995 8293 2995 8295 2999 8297 3007 8307
      3009 8308
TIME...MOT...LOC 1612Z 238DEG 16KT 2999 8303

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain, 3 thunderstorm wind, 2 lightning, 1 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
August 20, 11:40 AM EST
Where
Columbia County, 5.16 mi NNE of Ft White
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.990, -82.690

Trees were blown down in Fort White. One damaged a home. The time of the event was based on radar.

Lightning, St. Johns

When
August 20, 1:30 PM EST
Where
St. Johns County, 2.83 mi SSW of Sampson Church
Property damage
$2,000
Reported by
State Official
Coordinates
30.030, -81.510

A lightning strike hit a home on Tortuga Bay Drive which caused a structure fire. The time of the incident was based on lightning data. The cost of damage was estimated.

Hail, Clay

When
August 20, 1:30 PM EST
Where
Clay County, 0.6 mi E of Penney Farms
Measured
0.88 in hail
Reported by
Post Office
Coordinates
29.980, -81.810

The Green Cove Springs Post Office observed nickel size hail near State Road 16 and County Road 218.

Thunderstorm Wind, St. Johns

When
August 20, 1:50 PM EST
Where
St. Johns County, Vilano Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
29.920, -81.300

Trees were blown down along Sherwood Avenue.

Flood, Duval

When
August 20, 2:45 PM EST to 4:30 PM EST
Where
Duval County, 3.45 mi S of Wesconnett to 0.69 mi N of Loretto
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
30.200, -81.750

Widespread areal flooding occurred across downtown Jacksonville from the Westside of town to Mandarin, and northward to Arlington and the Northside. At 3:45 pm, Duval County Emergency Management reported cars were stranded due to flooded roads throughout the San Marco area. At 3:55 pm, law enforcement reported the Powers Road from Toledo Road to University Blvd was closed due to flooding. At 4 pm, emergency management reported flooding along Blanding Blvd near Interstate 295 in Argyle. At 4 pm, emergency management also stated a roof collapsed at an apartment complex along San Jose Blvd due to heavy rainfall. At 4:06 pm, the media reported a car was trapped by flood waters in Argyle. At 4:18 pm, the media reported a home was flooded in Ortega with water rescues by fire officials. At 4:18 pm, emergency management reported water was entering a home in Englewood. The car of the homeowner was flooded and there was widespread street flooding in the area. At 4:26 pm, a spotter reported a drainage ditch overflowed and caused flooding on Harlow Blvd. The spotter also measured 3.2 inches of storm total rainfall. At 4:53 pm, emergency management reported a vehicle stuck in flood waters in San Marco. At 5:01 pm, emergency management reported a sinkhole behind an apartment complex near Naval Air Station Jacksonville. At 5:11 pm, emergency management reported water entered a home near Bowden Road close to University Blvd. At 5:12 pm, emergency management reported water entered a home in San Marco. AT 5:12 pm, emergency management reported street flooding over Sabena Road near University Blvd. At 5:15 pm, the media reported significant inundation due to flooding at the intersection of McCoys Creek Blvd and Stockton Street in downtown Jacksonville. At 5:15 pm, the media reported inundation due to flood waters near the intersection of Roosevelt Blvd and South Edgewood Ave in the Avondale area of downtown Jacksonville. At 5:16 pm, emergency management reported flooded streets in southside Jacksonville between Atlantic Blvd and Beach Blvd near University Blvd South. At 5:18 pm, emergency management reported a vehicle stuck in flood waters in the southbound lane of the approach to the Buckman Bridge. At 5:25 pm, emergency management reported that north Main Street and Zoo Parkway were closed due to flooding and the concrete cracking underneath an overpass and shifting. At 5:27 pm, emergency management reported a sinkhole on University Blvd North and Arlington Road. At 5:30 pm, emergency management reported a vehicle stuck in flood waters in the San Jose area of Jacksonville. The cost of damage was estimated, and it is likely grossly underestimated.

Lightning, Flagler

When
August 20, 3:15 PM EST
Where
Flagler County, 1.51 mi NNE of Beverly Beach
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.520, -81.140

Power lines were down across A1A due to a lightning strike. The cost of repair was estimated.

Thunderstorm Wind, Duval

When
August 20, 3:53 PM EST
Where
Duval County, 5.1 mi NW of Ft George Is
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
30.460, -81.480

A tree was blown down over the road in Cedar Point. The cost of debris removal was estimated.

Heavy Rain, Duval

When
August 20, 10:55 PM EST
Where
Duval County, 1.38 mi ESE of Venetia
Reported by
ASOS
Coordinates
30.240, -81.680

Naval Air Station Jacksonville measured a 12 hour rainfall of 3.84 inches. The one hour total of 3.45 inches occurred between 3 and 4 pm.

Heavy Rain, Clay

When
August 20, 10:55 PM EST
Where
Clay County, 0.69 mi S of Bellair
Reported by
Public
Coordinates
30.160, -81.720

A storm total amount of 3.17 inches was measured.

Heavy Rain, Clay

When
August 20, 10:55 PM EST
Where
Clay County, 1.38 mi ESE of Meadowbrook
Reported by
Public
Coordinates
30.110, -81.800

The public measured 2.93 inches of storm total rainfall.

Heavy Rain, Duval

When
August 20, 10:55 PM EST
Where
Duval County, 0.69 mi N of Yukon
Reported by
Public
Coordinates
30.240, -81.700

The public measured 4.86 inches of rainfall.

Heavy Rain, Duval

When
August 20, 10:55 PM EST
Where
Duval County, (Crg)craig Fld Jacks
Reported by
ASOS
Coordinates
30.330, -81.520

Craig Airport measured a 12 hour rainfall of 2.68 inches. One hour rainfall accumulation was 2.43 inches between 3 pm and 4 pm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399453, 399440, 399448, 399454, 399416, 399421, 399450, 399441, 399443, 399444, 399445, 399446.